Think twice before giving your child codeine

Thomas Secrest's picture
Codeine
Advertisement

Codeine is a long established, well known drug. Like Valium, Viagra, Lipitor and Prozac, Americans are on a first name basis with Codeine. It is often hard to find someone over 30 who has never taken it, and because their experiences were mainly positive, very few people have anything negative to say about codeine. What they recall is that it helped them survive dental work and it helped them live through the winter when they had the cough from hell.

Because there are so few adverse events, codeine is approved for use in children, of course, at much lower doses than adults. Nonetheless, codeine deserves respect, perhaps a bit more than it normally gets. We must not forget that codeine is an opiate, which puts it in the same class of drugs as morphine. In fact, codeine is slowly metabolized into morphine in your body and it is the morphine that helps your pain and maybe reduces your cough.

The danger with regard to codeine is much the same as the danger from other opiates. These drugs suppress the respiratory centers and can make you stop breathing. The reason that codeine is relatively safe is because it is metabolized very slowly and the amount of morphine in your system, at any one time, is quite small; so small that the risk of respiratory depression is not really a danger.

On 28 June 2013, the European Medicines Agency announced that “medications containing codeine should not be used at all in children who undergo surgery for the removal of the tonsils or adenoids, and in breastfeeding women, because of safety concerns.”

Advertisement

The announcement came after a review of 6 adverse events, 3 of which were fatalities, in children associated with respiratory depression following tonsillectomy. The children were thought to be ultrafast metabolizers. That is they metabolize codeine to morphine very quickly. So quickly, in fact, that morphine reaches toxic levels in the blood stream of the children. Because of the smaller body mass, children can expereince respiratory depression very quickly.

A variation can occur in women who are breastfeeding and taking codeine. The codeine can pass to the infant in breast milk at levels that can be toxic to the child.

While the risk appears mainly related to ultrafast metabolizers who are less than 12, the concern exist for all ultrafast metabolizes of any age. People with this trait should reframe from using codeine, if the pain can be treated some other way.

For most people codeine is still a very safe medication, however, it is worth understanding the risk and it worth thinking twice before giving codeine to a child under 12 years.

While it is generally safe and effective, codeine abused is a problem. Codeine is mildly addictive and can have some unpleasant sides effects when used for long periods of time.

Don't let familiarity breed contempt when it goes to codeine.

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement